Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS Cleveland, OH

May 4, 2018Portage County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 4, 2018, 3:18 PM EDT for Portage County, Ohio. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2018, 3:18 PM EDT (19:18 UTC)
Expired
May 4, 2018, 4:00 PM EDT
In force
42 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Portage County, OH

The radar

The Cleveland radar (KCLE), 57 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 3:20 PM EDTTSTM WND DMGBrimfield, OHA LARGE BRANCH FROM A LIVE TREE WAS SNAPPED. PICTURE RELAYED VIA WKYC ON SOCIAL MEDIA.
May 4, 3:27 PM EDTTSTM WND DMG3 Sw Ravenna, OHPORTAGE COUNTY SHERIFF REPORTED TREES DOWN IN RAVENNA TOWNSHIP DUE TO THUNDERSTORM WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 1:22 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS51 KCLE 041918
SVRCLE
OHC133-042000-
/O.NEW.KCLE.SV.W.0006.180504T1918Z-180504T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
318 PM EDT FRI MAY 4 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Portage County in northeastern Ohio...

* Until 400 PM EDT

* At 317 PM EDT, a severe thunderstorm was located over Ravenna,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Ravenna, Kent, Tallmadge, Streetsboro, Mogadore, Garrettsville,
  Mantua, Aurora, Brimfield, Edinburg, Windham, Hiram, Brady Lake,
  Sugar Bush Knolls and Wayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4129 8139 4135 8120 4135 8100 4108 8100
      4102 8139
TIME...MOT...LOC 1917Z 240DEG 49KT 4116 8123 

HAIL...1.00IN
WIND...60MPH
 
$$

LaPlante
1 follow-up statement
558 
WWUS51 KCLE 041951
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
351 PM EDT FRI MAY 4 2018

OHC133-042001-
/O.EXP.KCLE.SV.W.0006.000000T0000Z-180504T2000Z/
Portage OH-
351 PM EDT FRI MAY 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR PORTAGE COUNTY WILL EXPIRE AT
400 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until 700 PM EDT for
northeastern Ohio.

LAT...LON 4129 8139 4135 8120 4135 8100 4108 8100
      4102 8139
TIME...MOT...LOC 1951Z 240DEG 49KT 4138 8072 

$$

King

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:04 PM EDT, 14 minutes earlier.

Area forecast discussion, May 4, 3:04 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
304 PM EDT Fri May 4 2018

.SYNOPSIS...
Low pressure will lift northeast from Michigan into Ontario
tonight. A trailing cold front will push through the region
early evening...followed by high pressure building in overnight
and into Saturday. A cold front will sink south from the upper
lakes Sunday Night bringing the next chance for showers.

&&

.NEAR TERM /THROUGH TONIGHT/...
High Impact weather ongoing. Severe thunderstorm watch through
7 PM. Wind advisory through 8 pm.

A northern and southern stream short wave will phase as it moves
northeast into Ontario this evening. This deepening system will
be supported by strong upper level jet. Meanwhile strong low/mid
level shear is supporting non-thunderstorm wind gusts around 40
to 50 mph. In convection winds could exceed 60 mph.

Wind gusts behind the departing low will remain between 40-50
mph as cooler air wraps into the region. Mixing behind the
surface low is not particularly deep, perhaps tapping into 35 to
45 knot winds around 950 MB suggesting we will maintain a short
window of 40 to 45 mph wind gusts especially near the
shoreline. Some models indicate a particularly strong core of
winds over the eastern lakeshore this evening which could
support non-thunderstorm winds near 60 mph. Believe the cooler
maritime air will help stabilize/reduce the mixing and keep
wind speeds within the wind advisory criteria (gusts up to 57
mph). Skies will clear quickly tonight from west to east. More
stable air will build in overnight with rapidly diminishing
winds after dark. Temperatures will fall into the upper 40s to
lower 50s.

&&

.SHORT TERM /SATURDAY THROUGH TUESDAY/...
Near zonal flow will set up with weak surface high pressure for
Saturday. Airmass will feel notably cooler with a 15 deg drop
in dew points despite temperatures reaching the upper 70s. By
Saturday night models are indicating a weak shortwave
development, though they are divergent on a track. The system
will be southeast of the area and at this time left the Saturday
Night timeframe dry given the uncertainty. Sunday will give way
to increased clouds as a cold front sinks southward from the
upper lakes.

Models continue to push next cold front across the area Sunday.
The GFS and ECMWF push the front through late Sunday afternoon,
with the front exiting the area Sunday evening. NAM is a little
faster and cooler, but since GFS has been consistent with
timing and it is close to ECMWF timing will go with GFS timing
for now. Since models have been consistent have bumped pops up
to likely. High pressure builds in quickly Sunday night and
remains over the Lower Lakes through mid week.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Large area of high pressure remains over the Lower Lakes through mid
week keeping the area dry with high temps in the 70s.   Timing of
the next system differs slightly.   The GFS moves the next system
into the area Wednesday night while the ECMWF is a little slower
holding off until early Thursday.  For the forecast will go chance
pops Wednesday night with likely pops on Thursday.  High pressure
builds in again quickly Thursday night so that next Friday looks dry
for now.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Convection over IN/MI will move rapidly east across all TAF
sites through the afternoon. There will be a brief period of 2SM
in the heavier rain, but the main concern will be the strong
winds over 45 knots. Severe storms are possible with gusts over
50 knots. Behind the line winds will increase out of the wnw as
an area of low pressure lifts into Ontario. The winds will gust
for 40-45 knots through sunset with gradual improving. Ceilings
will remain VFR apart from thunderstorms this evening. High
pressure on Saturday will favor VFR conditions throughout.

OUTLOOK...Non-VFR may occur again Sunday into Sunday night in
showers.

&&

.MARINE...
Cold front near the Islands will sweep across remainder of the lake
next couple of hours.  Winds increase to gale force behind the
front.  Some storms in the line of thunderstorms ahead of the front
have produce winds in excess of 50kt.  Severe thunderstorm watch 74
is in effect until 7PM EDT.   Winds will diminish quickly overnight
as high pressure builds in.  Next small craft advisory will be
needed Sunday afternoon and night as next cold front moves across
the lake, and winds turn to the NW at 15 to 25 knots.  Lake quiets
down on Monday as high pressure builds back over the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 8 PM EDT this evening for OHZ011>014-
     020>023-031>033-038-089.
     Wind Advisory until 6 PM EDT this evening for OHZ003-006>010-
     017>019-027>030-036-037-047.
PA...Wind Advisory until 8 PM EDT this evening for PAZ001>003.
MARINE...Low Water Advisory until 8 PM EDT this evening for LEZ142>145-
     162>165.
     Gale Warning until 8 PM EDT this evening for LEZ142>145-
     162>165.
     Gale Warning until 11 PM EDT this evening for LEZ146>149-
     166>169.

&&

SYNOPSIS...Jamison
NEAR TERM...Jamison
SHORT TERM...DJB
LONG TERM...DJB
AVIATION...Jamison
MARINE...DJB
Hazardous weather outlook, May 4, 2:55 PM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
255 PM EDT Fri May 4 2018

OHZ009-010-018-019-027>030-036-037-047-051900-
Erie-Lorain-Seneca-Huron-Wyandot-Crawford-Richland-Ashland-Marion-
Morrow-Knox-
255 PM EDT Fri May 4 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 74 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

OHZ003-006>008-017-051900-
Lucas-Wood-Ottawa-Sandusky-Hancock-
255 PM EDT Fri May 4 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

OHZ011>014-020>023-031>033-038-089-PAZ001>003-051900-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-
Wayne-Stark-Mahoning-Holmes-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
255 PM EDT Fri May 4 2018

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 74 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LEZ144-145-164-165-051900-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
255 PM EDT Fri May 4 2018

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...LOW WATER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 74 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.
   Severe Thunderstorm Watch.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LEZ142-143-162-163-051900-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
255 PM EDT Fri May 4 2018

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...LOW WATER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LEZ146>149-166>169-051900-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
255 PM EDT Fri May 4 2018

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 74 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LEZ061-051900-
Lake Erie open waters from Ripley to Buffalo NY-
255 PM EDT Fri May 4 2018

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 4, 1:48 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
148 PM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TSTM WND GST     3 ESE TOLEDO            41.65N 83.53W
05/04/2018  E60 MPH          LUCAS              OH   PUBLIC

            DIME SIZE HAIL REPORTED AS WELL

&&

CRILEY
Local storm report, May 4, 1:53 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
153 PM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     WHITEHOUSE              41.52N 83.80W
05/04/2018                   LUCAS              OH   TRAINED SPOTTER

            SEMI-TRUCK BLEW OVER ON ROUTE 24, MILE MARKER 61.

&&

PSAUNDER
Local storm report, May 4, 1:57 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
157 PM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND GST     TOLEDO                  41.66N 83.58W
05/04/2018  M60 MPH          LUCAS              OH   ASOS

            KTOL REPORTED A WIND GUST OF 52 KNOTS.

&&

CRILEY
Local storm report, May 4, 2:23 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
223 PM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND DMG 1 W OAK HARBOR          41.51N 83.17W
05/04/2018                   OTTAWA             OH   TRAINED SPOTTER

            35-FT PINE TREE SNAPPED AT BASE.

&&

PSAUNDER
Local storm report, May 4, 2:37 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
237 PM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     NON-TSTM WND DMG LORAIN                  41.44N 82.18W
05/04/2018                   LORAIN             OH   PUBLIC

            SOCIAL MEDIA REPORT WITH A PICUTRE OF A TREE DOWN DUE TO
            STRONG WINDS IN LORAIN OHIO.

&&

CRILEY
Local storm report, May 4, 2:56 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
256 PM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND GST     MANSFIELD               40.76N 82.53W
05/04/2018  M58 MPH          RICHLAND           OH   ASOS

            KMFD REPORTS 50 KT WIND GUST WITH THUNDERSTORMS IN THE
            AREA.

&&

CRILEY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:01 PM EDTSmall Craft AdvisoryCLE7 hr
May 4, 3:34 AM EDTWind AdvisoryCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more14 hr
May 4, 4:11 AM EDTGale WarningCLE15 hr
May 4, 9:32 AM EDTLow Water AdvisoryCLE8 hr
May 4, 1:15 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Wood45 min
May 4, 1:17 PM EDTSpecial Marine WarningCLE88 min
May 4, 1:29 PM EDTSpecial Marine WarningCLE2 hr
May 4, 2:03 PM EDTSpecial Marine WarningCLE97 min
May 4, 2:57 PM EDTSevere Thunderstorm WarningCLEAshland, Medina, Richland, Summit, Wayne45 min
May 4, 3:02 PM EDTSevere Thunderstorm WarningCLEMarion, Morrow43 min
May 4, 3:21 PM EDTSevere Thunderstorm WarningCLECrawford, Richland24 min
May 4, 3:23 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Lake18 min
May 4, 3:33 PM EDTSevere Thunderstorm WarningCLETrumbull42 min
May 4, 3:36 PM EDTSevere Thunderstorm WarningCLEAshland, Knox, Richland23 min
May 4, 6:52 PM EDTSmall Craft AdvisoryCLE2 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.